Aa
Aa
A
A
A
Close
215461 tn?1331862765

Had my TT yesterday

I had my thyroid removed and luckily made it through surgery ok.  The doc found all the parathyroids so he didn't have any trouble with them.  My thyroid was very fibrous apparently, but he didn't have any issues.  In recovery my heart rate shot up pretty high and no amount of beta blocker was bringing it down.  I was in recovery for hours due to this, and finally sent to  my room when my heart rate was around120.  I must have had too much thyroid hormone swinging around.  My heart rate went back to normal today, and I am home.  I am in A LOT of pain and its hard to swallow, but hopefully this will keep getting better. Just wanted to give everyone an update.
31 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Thanks for the update!  I'm so glad it's behind you.  Do you have pain meds?  It sounds like it all went very well.  Wishing you a very speedy recovery...
Helpful - 0
215461 tn?1331862765
I did get pain meds but they gave me these huge pills I can't swallow so I have to go back and get a liquid. I'm happy the surgery part is over too!  Thank you for the well wishes.
Helpful - 0
Avatar universal
Can you crush the pills and take them with applesauce?  It slides down pretty easily...
Helpful - 0
215461 tn?1331862765
I did try that, but these pills didn't dissolve right and they were so horrible I was about to throw up.
Helpful - 0
535882 tn?1396576685
feel better, rest alot! Kevin
Helpful - 0
1157646 tn?1343967128
Rest up and take it easy!!

It's all over...you did it!!!!
Helpful - 0
929504 tn?1332585934
Thank God everything went fine. The only pain you will feel is in the throat area and that will go away quickly. I didn't take the pills that were given because I didn't want to become addicted, I believe they were oxicodin. My biggest issue the next day was numbness and tingling from the low calcium. Glad your home!
Helpful - 0
215461 tn?1331862765
See I am having TONS of pain, and I usually have a high pain tolerance.  It is making it REALLY hard to swallow.  I really hope the pain subsides tomorrow as well as the swelling.
Helpful - 0
1445110 tn?1388209711
Wow, I did not know you were having surgery. I pray for a quick recovery. I am hoping this is the beginning of everything getting better now for you. I know you have had a really hard time with the thyroid. Sorry you are in pain but it will get better soon. Best wishes to you!
Helpful - 0
929504 tn?1332585934
The pain will subside and it also helps  "not eat Solids" for a few days and to drink warm liquids for the soreness. I also experienced really bad heartburn or some sort of chest discomfort which also subsided. You can chop up the pill as well if you really need to take it. One day at a time. What did your doc say about the hormone replacement med's (time frame)??
Helpful - 0
535882 tn?1396576685
danie, they had me on jello and soup for a few days.  might be easier on you. Kevin
Helpful - 0
215461 tn?1331862765
They kept pushing solids at me so I thought maybe I was weird.  I did manage some pudding, and mashed potatoes.. barely.  I have like this mucus build up or something from the air tube I think.  Its hard to cough obviously so this *****.  They wanted me to start hormone replacement in the hospital.  I told them I was not ready yet as I still felt hyper. The doctor said no later than tomorrow.  They want me to take 125 which is HIGH and I've heard lower is better.  What did you guys start with?
Helpful - 0
535882 tn?1396576685
Danie. that coughing and mucus . could be just the medication, anesthesia in your sytem. i coughed and had alot of mucus for a while until you get that out of your system.  hang in there in a few days you'll be able to eat .  you won't crash  on the thyroid  either you got plenty of time. Kevin
Helpful - 0
929504 tn?1332585934
Solids are a no no especially because of the soreness. You will have some discomfort in the chest area and it will hurt like heck to cough. It seems that everyone's situation is different as far as starting hormone replacement. I start almost 5weeks post surgery and right before is when I started feeling hypo. My dose was very low 25mcg and i stayed on that for about one month and went to 50mcg, then up to 75mcg and i'm now at 100mcg at my ranges are off so back down to 88mcgs i go. Not to scare you but I wish I never had the TT due to the issues that I am having now and the docs aren't any help.
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
I think it would be a good idea to get some liquid pain med, if you can.  There's no point in letting the pain take control. You won't be taking it for that long, so I don't think there's much chance of becoming addicted to it.  

Wishing you a speedy recovery.  
Helpful - 0
215461 tn?1331862765
Today I woke up with what MIGHT have been tingly lips.  It wasn't severe.  The nurse told me I have to eat to absorb the calcium. I haven't been getting in any fluids or food.  I finally managed to drink 12 oz of sprite (great, i'm sure my lichen planus will love that), a few bites of pudding, a few bites of potato, and a few bites of oatmeal.  Hopefully that is enough.  I just don't feel like eating at all.  I get spurts of sweating/hot flashes and nausea (maybe its the left over thyroid hormone in my body).  I am nervous abut taking the 125 as it seems like such a high dose and I am sensitive to meds as it is.  I'm not sure how to change it though as it is what they prescribed.
Helpful - 0
215461 tn?1331862765
OH, and it was not cancer!  That is a relief.
Helpful - 0
215461 tn?1331862765
Barb- they did finally give me liquid vicodin.  That helped me sleep the whole night pretty much, so that was good.  I'll try not to take it during the day or maybe only before I eat.  It helps me eat, so I gotta do what I can.  Thank you for your well wishes.
Helpful - 0
929504 tn?1332585934
Tingling lips are one of the symptoms of low calcium as well as: arms & legs so look out for them. They can be mild or severe however you shall have calcium supplements on hand. I'm glad that the pain meds helped, I jus chose not to take them because the pain wasn't so bad.
Helpful - 0
929504 tn?1332585934
Praise God for the good results.......It's a big relief and i know cause i've been there.
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
I'm sure you'll have to "work up" to eating and drinking adequate amounts, which will get easier as the days go by and you start healing.

What med did they give you?  Are you saying they started you out on 125 mcg?  Wow - that does seem like a lot to start. I've been hypo for several years and sitting pretty good at 88 mcg; I'm surprised they didn't start lower, in case there's a dose under that, that would keep you at comfortable levels.   Maybe you should talk to them about starting lower and working up.  You could even 1/2 or quarter the tablet (I know it's very small, but others have had to do that).  

Anyway, it's good to have you back, and I'm sure you'll feel better as the days go by.
Helpful - 0
215461 tn?1331862765
Barb- I think I will ask them about making it smaller.  I am very intolerant to meds as it is.  I really think I need to go slow.  125 mcg is huge to start with. I have been drinking more today and trying to eat bites here and there when I can.  It's an improvement over yesterday so that is good anyway. The doc wanted me to start synthroid no later than tomorrow, so I guess I should get that figured out with them today.  They always think I am crazy when I tell them these things.  It wasn't even 24 hours after surgery when they wanted me to start the thyroid meds.  My heart had been racing all night, as I think surgery caused a little bit of thyroid hormone flooding.  I was certainly not ready to take more at that point..  They said I'd go hypo.. well yeah, but I can build up and its better than hyper.  I don't handle hyper well and I was hyper already during the surgery. I don't feel hypo at all yet, in fact my heart rate is still up a bit (not horribly), but higher than normal (I guess this could be due to recovery though and not eating and drinking a ton).  Hopefully it will all get figured out.
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
They probably wanted you to start the med right away because it takes time for it build in your system, so what you take today, won't reach full effect for a few weeks, so by then you would be hypo.

I would still see about starting at a lower dose, as there might be a dose less than 125, at which you can be comfortable.
Helpful - 0
215461 tn?1331862765
My docs won't agree to a lower dose err.  I'm just gonna half it anyway and see how it goes.  He said "if you go hyper, we will just decrease".  UH yeah buddy, you have obviously never been hyperthyroid.
Helpful - 0
2
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.